Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 135, NWS Denver/Boulder, CO

August 8, 2004Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 8, 2004, 9:33 PM MDT for Weld County, Colorado. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2004, 9:33 PM MDT (03:33 UTC)
Expired
Aug 8, 2004, 10:30 PM MDT
In force
57 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 37 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 655 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
655 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
2288 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 090333
SVRBOU
COC123-090430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
933 PM MDT SUN AUG 8 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 1030 PM MDT

* AT 933 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHEAST OF ROCKPORT...OR ABOUT 13
  MILES SOUTH OF CHEYENNE...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...PURCELL
AND ROCKPORT.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4100 10459 4100 10487 4057 10469 4075 10417

$$
GARD...WFO BOULDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:00 PM MDT, 6 hours 33 minutes earlier.

Area forecast discussion, Aug 8, 3:00 PM MDT, 6 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 PM MDT SUN AUG 8 2004

.SHORT TERM DISCUSSION...WEAK AND DRY UPSLOPE FLOW ACROSS THE
NORTHEAST PLAINS HAS KEPT THE AIRMASS TOO STABLE FOR MOIST DEEP
CONVECTION TO DEVELOP.  DEEPER MOISTURE HAS RECEDED TO SOUTHEAST
COLORADO...WHERE IT APPEARS THAT SHOWERS WILL DEVELOP ALONG A AND
SOUTH OF A LINE ACROSS EL PASO AND SOUTHERN LINCOLN COUNTIES.
WITHOUT ANY EVENING SHOWERS OVER OUR FORECAST AREA...THE FAIR
WEATHER CUMULUS ON THE PLAINS SHOULD RAPIDLY DISSIPATE AS THE SUN
SETS.

ON MONDAY...CONTINUING LOW LEVEL UPSLOPE FLOW WILL BEGIN ADVECTING
MOISTURE ACROSS THE PLAINS.  MODEL SOUNDINGS FROM THE ETA SHOW
PRECIPITABLE WATERS CLIMBING BACK UP TO AN INCH WITH CAPE VALUES
AROUND 2000 J/KG FROM SURFACE TEMPERATURES AROUND 80 AND DEW POINTS
IN THE LOWER 50S.  WIND SHEAR PROFILE WILL ALSO BE FAVORABLE WITH
SOUTHEASTERLY LOW LEVEL WINDS VEERING TO MODERAT AND NORTHWESTERLY
ALOFT.  THE 700 MB TEMPERATURES ARE ALSO FORECAST TO ONLY BE AROUND
+10C...WHICH WILL NOT BE ENOUGH TO CAP ANY INSTABILITY.  ALL
INDICATIONS ARE FOR SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP
OVER THE FOOTHILLS BY MID-AFTERNOON AND THEN MOVE OUT ON TO THE
PLAINS.  PREVIOUS FORECASTS HAD BEEN ANTICIPATING THIS SITUATION...
SO THE ONLY CHANGES WERE TO BUMP POPS IN AND NEAR THE FOOTHILLS UP
TO THE SCATTERED CATEGORY.  TEMPERATURES ARE ALSO GOING TO REMAIN
BELOW NORMAL...WITH AFTERNOON HIGHS ON THE PLAINS IN THE LOWER 80S.

.LONG TERM DISCUSSION...GRIDS CONTINUE SHOWING DECENT NORTHWESTERLY
FLOW ALOFT FOR THE FORECAST AREA THROUGH WEDNESDAY.  THE JET LEVEL
FLOW IS PROGGED IN THE 55 TO 70 KNOT RANGE ON WEDNESDAY.  FOR
SYNOPTIC SCALE FORCING...THE DIV-Q GRIDS INDICATE WEAK ASCENT
TUESDAY THROUGH WEDNESDAY MORNING.  GRIDS SHOW EASTERLY BOUNDARY
LAYER FLOW MONDAY NIGHT AND TUESDAY...THEN ANOTHER SURGE OF PROGGED
INTO THE PLAINS LATER IN THE DAY TUESDAY.  WEDNESDAY SHOWS MORE
EASTERLY FLOW.  WEDNESDAY AFTERNOON IS SUBSIDENT.  FOR
MOISTURE...ETA CROSS SECTIONS ARE GETTING BETTER IN LINE WITH THE
GFS IN SHOWING MORE SUBSTANTIAL CLOUDINESS THROUGH THE FOUR LATER
PERIODS. STRATUS IS GOOD BET FOR THE PLAINS AND FOOTHILLS.  GRIDS
SHOW A THETA-E AXIS ACROSS THE FORECAST AREA ALL FOUR PERIODS.
GRIDS/FORECAST SOUNDINGS SHOW 1000 JOULES/KG PLUS OF CAPE MONDAY
EVENING...LATE DAY TUESDAY AND LATE DAY WEDNESDAY.  CROSS SECTIONS
SHOW THE STEEPEST LAPSE RATES TUESDAY LATE DAY.  ALTHOUGH THE
STABILITY AT THE LOWER LEVELS OVER THE FAR EASTERN PLAINS IS
PRESENT.  THERE IS A MID LEVEL CAP INDICATED FOR SOME OF WEDNESDAY
AFTERNOON.  THE BEST POTENTIAL INSTABILITY ON THE CROSS SECTIONS IS
INDICATED TUESDAY AFTERNOON. ..ALTHOUGH ITS THERE FOR ALL FOUR
PERIODS.  WILL GO WITH THE BEST POPS MONDAY EVENING...THEN AGAIN
TUESDAY AFTERNOON...LESS ON WEDNESDAY.  ALTHOUGH WEDNESDAY LOOKS
BETTER FOR STRATIFORM PRECIPITATION...WILL STILL NEED SOME STORMS
MENTIONED CONSIDERING WHAT TIME OF YEAR IT IS AND WHAT REALLY ENDS
UP HAPPENING.  WILL ALSO LINGER PRECIPITATION LONGER INTO THE
OVERNIGHT PERIOD CONSIDERING THE UPSLOPE.  FOR TEMPERATURES...MODELS
CONTINUE TO SHOW LARGE DIFFERENCES BETWEEN EACH OTHER FOR TUESDAYS
READINGS...WEDNESDAYS NOT AS BAD.   WILL WARM CURRENT GOING GRIDS
UP A LITTLE FOR TUESDAYS HIGHS...LITTLE CHANGE FOR WEDNESDAY.

IN THE LONGER TERM...THURSDAY THROUGH SUNDAY...MODELS CONTINUE
SHOWING THE NORTHWESTERLY FLOW ALOFT THROUGH SATURDAY.  BY SUNDAY...
THE UPPER RIDGE TO THE WEST BUILDS INTO THE FORECAST AREA.  THE
UPSLOPE AND COOLER AIRMASS IS IN PLACE UNTIL THE WEEKEND.  ENOUGH
MOISTURE IS AROUND TO KEEP SOME MINOR POPS GOING.  BY THE
WEEKEND...THE MONSOON MOISTURE SEEMS TO RETURN.

&&

.BOU...NONE.

&&

DANKERS/KOOPMEINERS
Hazardous weather outlook, Aug 8, 10:50 AM MDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1050 AM MDT SUN AUG 08 2004

COZ030>051-091200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1050 AM MDT SUN AUG 08 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 3:38 PM MDTSevere Thunderstorm WarningBOULincoln52 min
Aug 9, 5:18 PM MDTSevere Thunderstorm WarningBOUElbert57 min
Aug 9, 5:24 PM MDTTornado WarningBOUElbert51 min
Aug 9, 5:54 PM MDTSevere Thunderstorm WarningBOUWashington66 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.